Warning issued on pregnancy drug

  1. [font=lucida console]sorry guys but i have no idea if this has been on the news in the us like it has here - i just thought it was so important that i should post it anyway. there is some big implications for the daughters of women given this drug. btw this drug is still being used in the third world!!!

    last update: wednesday, june 9, 2004. 11:26am (aest) women urged to consult mums, doctors over pregnancy drug. (afp)


    warning issued on pregnancy drug

    women aged between 30 and 60 years old are being urged to ask their mothers if they were prescribed the drug stilboestrol during pregnancy.

    the synthetic oestrogen is known to contribute to an increased risk of a rare cervical cancer and higher infertility rates.

    stilboestrol was prescribed to pregnant women who had a history or were at risk of miscarriage between 1940 and 1971.

    doctors stopped prescribing stilboestrol in 1971 but the side effects carry over into the next generation.

    women born during the period when the drug was prescribed are being encouraged to ask their mothers if they took the drug during pregnancy.

    therapeutic goods administration medical advisor john mcewan has urged women to find out if their mothers used the drug and to consult their doctor.

    "they may miscarry, they may have difficulty conceiving," he said.

    "i guess that the reason that the adverse drug reactions [advisory] committee published this item in its bulletin was to remind practising doctors about this, that many of the doctors who are practising today probably hadn't even gone to medical school in 1971."

    "we don't think that there will be any further serious consequences but because this is such an unusual thing it's actually important that women maintain an assurance that they're healthy," mr mcewan added.

    the note reminds doctors that daughters of women who took the drug need to have regular pap smear tests and mammograms.

    http://www.abc.net.au/news/newsitems/s1127754.htm
    •  
  2. 8 Comments

  3. by   fergus51
    Thanks for posting this Gwenith. I hadn't heard anything about it. It does make me wonder because it seems like we have soooooooo many people struggling with infertility.
  4. by   kids
    The generic name of Stilboestrolis is diethylstilbestrol and is best known (at least in the US) by its more common name: DES.

    The risks associated with intrauterine DES exposure in female offspring received a lot of US press in the 80s and I had assumed it was worldwide. BUT, I can see how dissemination of the information fell off and is now experiencing a resurgence as many women are delaying childbearing into their 30s & 40s. And, as I recall the drug is still being used to treat some prostate cancers.


    *Personally*
    My mother became pregnant with me in 1963 while in her late 30s. She had experience some "irregularity" prior to my conception so rather than performing a pregnancy test the physician declared her menopausal and gave her not one but 2 courses of (some sort of) estrogen & progesterone to trigger menses.
    The information came to light when I developed an incompetent cervix and wound up on bed rest during my 2nd pregnancy. 17 years later, after 7 miscarriages and 15 years of repeated ablation of abnormal cells (not HPV) I had a hysterectomy at age 36 for cervical cancer. It is unknown if my mom was given "real" estrogen or one of the synthetic derivatives, the assumption is that my *difficulties* are the result of my intrauterine exposure to high dose hormones.

    While pregnant with her first child in 2002 my daughter was advised that MY reproductive and Gyno history is relevant to her health and reproduction. My daughter will be 24 next month, the PAP done at her 6 week check was abnormal (again, not HPV) and was treated. She is now on a track of PAPs every 6 months until she has been "clear" X4.

    Info on DES exposure can be found at: http://health.discovery.com/encyclopedias/2003.html
    Last edit by kids on Jun 9, '04
  5. by   gwenith
    Nancy (((((((((Hugs)))))))))))) when I posted this I had no idea it would apply to someone on the Board. Thanks for the additional information.
  6. by   dawngloves
    My mother is not sure if she took DES while pg with me.(Really crappy OB, another story) I have PPROMed with both my pregnancies and wonder if DES is the reason as everything else has ruled out.
    The time is running out for filing a lawsuit against the makers of the drug, but lawyers are only interested if you have had cancer.
  7. by   Brandy Peavyhouse
    My aunt is currently undergoing cancer treatment because her mom took that drug when she is pregnant with her. The doctors told her she was fighting a losing battle and her daughter could inherit the cancer later on in life.
  8. by   kids
    Quote from brandy peavyhouse
    my aunt is currently undergoing cancer treatment because her mom took that drug when she is pregnant with her. the doctors told her she was fighting a losing battle and her daughter could inherit the cancer later on in life.
    what a discouraging thing for her doctors to have said (regarding her daughter) and it conflicts with what (the few) recent studies have said, tho i believe 3rd generation exposures warrent as close of monitoring as their mothers.

    "a study of the health risks for the granddaughters of women prescribed des while pregnant, or third-generation daughters, was published in 2002. the researchers compared findings of pelvic examinations of 28 des granddaughters with findings noted in their mothers (des daughters). even though abnormalities were present in more than 60% of des daughters, no abnormalities were found in the des granddaughters (kaufman, 2002).
    des grandsons are being studied at the netherlands cancer institute. early research reported that hypospadias, misplaced opening of the penis, occurred 20 times more frequently among sons of des daughters (klip, 2002)."
    http://www.cdc.gov/des/consumers/abo...offspring.html

    the kaufman study is titled "findings in female offspring of women exposed in utero to diethylstibestrol" . the text can be read at: http://www.cdc.gov/des/consumers/res..._findings.html

    the klip study is titled "hypospadias in sons of women exposed to diethylstibestrol in utero: a cohort study" and can be read at:
    http://www.cdc.gov/des/consumers/res...pospadias.html

    more info on des exposure can be found at:
    http://www.cdc.gov/des/
    http://www.nci.nih.gov/cancerinfo/da...exposed-to-des
    http://www.healthatoz.com/healthatoz..._exposure.html
    http://www.obandgyn.cc/faqs/des.htm (lists the many names des was sold under)
    Last edit by kids on Jun 11, '04
  9. by   bam_bam
    My mom took something when she was pregnant with me ( I was born late 71) but she doesn't know what it was and her records are gone I do have some signs of DES exposure. I have always had very irregular periods, t-shaped uterus, infertility, lost a baby due to sever IUGR. I haven't any abnormal paps thank God! I can't believe they are still using this!

    Beth
  10. by   RedSox33RN
    I am a "late" DES baby, born in 1967. Besides unusually heavy menstrual periods since age 11 (10 days minimum, very heavy), I've had many, MANY abnormal paps, Had cryo done at age 18. I did not have any fertility problems, and although 2 miscarriages, have 4 healthy children.

    DES is thought to be responsible for auto-immune diseases. At the ripe age of 29, I was dx'd with Type 1 diabetes. I've done a lot of research on it, and am convinced from talking to my docs - OB's and Endo's, that this is directly related to the DES exposure.

    I did read about it being used for men with prostate cancer. I would be very hesitant for any man to use this, not knowing how it many affect sperm cells. I know most men being treated for prostate cancer are probably past the age where they will be fathering children, but it's certainly not out of the question.

    I find it very frightening what used to be prescribed - and still is - without knowing the side effects. I even recall some diabetes meds being pulled in the last few years because of side effects that were not disclosed during trials.

    Scary. :stone

close